Colorado, 2017Winter Storm and Winter Weather in Colorado, November 16 to 18, 2017
November 16 to 18, 2017 · NWS GJT · 5 events in 5 counties and zones
A moist Pacific trough brought significant to heavy snow accumulations to the northern and central mountains of western Colorado. Additionally, high-level atmospheric winds to 140 knots induced strong winds down to the surface which resulted in widespread blowing snow over higher mountain passes.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough brought significant to heavy snow accumulations to the northern and central mountains of western Colorado. Additionally, high-level atmospheric winds to 140 knots induced strong winds down to the surface which resulted in widespread blowing snow over higher mountain passes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 16, 4:47 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Nov 16, 4:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
447 PM MST Thu Nov 16 2017
.SHORT TERM...(Tonight through Friday night)
Issued at 341 PM MST Thu Nov 16 2017
Significant moisture is on the way as an atmospheric river is moving
into central California starting today. This fetch of moisture
extends past 159 degrees west (longitude of Hawaii), signaling a
very strong source of moisture which will bring unseasonable
moisture to the region for a short period of time while the upper
level jet pushes it into Utah and Colorado. Windy conditions have
already developed at higher terrain, and these winds will increase
further on Friday as the 150 kt ULJ slings across Utah and Colorado.
Because of this system being relatively warm for a winter storm, we
are anticipating big snow amounts above 10000 feet, but a quick drop
off to no accumulation as one decreases in elevation.
Precipitation will generally begin as snow above 9500 feet tonight,
with rain/snow mix possible as low as 8000 feet in convective
showers. The cold front associated with this system does not advect
cooler air into extreme northwestern Colorado until Friday
afternoon, across the I-70 corridor until the evening hours, and
southward into the San Juans until late Friday as well. As the cold
front progresses northwest to southeast through eastern Utah and
western Colorado, the snow level will drop, but very dry air will
also entrain into the region. This is expected to shut precipitation
off quickly overnight Friday night into Saturday.
Models are hinting at a possible Gorge effect south of Montrose in
NNW flow Friday night lingering into the morning hours. 700mb flow
seems a little light for this effect, but it is a possibility.
.LONG TERM...(Saturday through Thursday)
Issued at 341 PM MST Thu Nov 16 2017
By Saturday morning, dry northerly flow should shut down all
precipitation as high pressure moves back into the Great Basin.
Cool seasonable temperatures will persist for a couple of days
behind the cold front, especially with weak inversions developing
overnight. A weak weather disturbance is expected to move into
northern Utah and Colorado Monday evening and early Tuesday...riding
over the high pressure. Confidence is low to moderate on this
feature because of some waffling between forecast model runs. Dry
weather returns midweek before the next possible weather disturbance
at the end of the work week from the west.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 422 PM MST Thu Nov 16 2017
Ceiling heights will continue to lower overnight over all
terminals. Southwesterly flow will transport moisture over the
region aloft with some virga/vicinity shower activity in the
higher terrain after nightfall. Temperatures will remain warm
initially as this system moves through overnight and into Friday
morning with mostly liquid precipitation in the valleys. Higher
elevations will mix with and change to snow later on Friday as a
front passes from north to south through the western slope. Expect
times of IFR and LIFR during the heaviest precipitation, which
will occur generally from 22z onward tomorrow afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 PM this evening to 5 AM MST
Saturday for COZ018-019.
Winter Storm Warning from 11 PM this evening to 5 AM MST
Saturday for COZ004-009-010-012-013.
UT...None.
&&
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...MACHazardous weather outlook, Nov 16, 4:00 AM MST, 14 hours before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
400 AM MST Thu Nov 16 2017
COZ001>014-017>023-UTZ022>025-027>029-171100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
400 AM MST Thu Nov 16 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Mid and high clouds will be thickening through the day however
temperatures will remain above normal. This moisture will work
it's way down to mountain tops by this evening with widespread
precipitation likely over all the mountains by sunrise on Friday.
Accumulating snow and gusty winds could impact travel over the
high passes tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
This system will push a cold front down from the northwest by
Friday afternoon and will bring snowfall down to mountain bases
with it's passage. Snowfall amounts will generally be in the 8 to
16 inch range for the mountains. Valley rain for the northern and
central valleys will be common with a switch over snow in the
north by Friday evening. Drier should scour out the snow showers
by mid-day Saturday in most locations.
High pressure will builds in by the second half of the weekend
bringing a return to sun and warming temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Storm, West Elk and Sawatch Mountains
- When
- November 16, 6:00 PM MST to November 18, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow accumulated across the area, with the highest amounts above 10,000 feet. A locally higher amount of about 2 feet of snow was measured at the Schofield Pass SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- November 17, 12:00 PM MST to November 18, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area, with a locally higher amount of 14 inches the Tower SNOTEL site. Widespread wind gusts of 30 to 40 mph produced areas of blowing and drifting snow. A locally stronger peak gust of 61 mph was measured at the Storm Peak Observatory at the top of Steamboat Springs Ski Area.
Winter Weather, Flattop Mountains
- When
- November 17, 3:00 PM MST to 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow was measured across the area. Winds gusts of 30 to 45 mph produced areas of blowing and drifting snow. A locally stronger gust of 60 mph was measured at the Dead horse RAWS site.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 17, 4:00 PM MST to November 18, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts ranged from 30 to 55 mph and produced areas of blowing and drifting snow. Vail Pass was closed for several hours due to multiple vehicle accidents.
Winter Weather, Grand and Battlement Mesas
- When
- November 17, 6:00 PM MST to November 18, 12:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 9 inches were measured across most of the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, November 16, 20171 death · 1 event
- Lightning Strike in Connecticut, November 16, 2017$35,000 · 1 event
- Winter Storm in Wyoming, November 16 to 17, 201711 events
- Heavy Snow and Heavy Rain in California, November 16 to 17, 20178 events
- Winter Storm and Heavy Snow in Wyoming, November 16 to 17, 201759 kt wind · 7 events
- High Wind in Wyoming, November 16, 201754 kt wind · 7 events
- Winter Storm in Alaska, November 16 to 18, 20175 events
- Drought in Louisiana, November 16 to 30, 20174 events
- Heavy Snow in Idaho, November 16 to 17, 20174 events
- High Wind in Colorado, November 16 to 17, 201780 kt wind · 3 events
- Drought in Arkansas, November 16 to 30, 20172 events
- High Wind in Nevada, November 16, 201755 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722457, 722455, 722459, 722456, 722458.